Kansas, 2014

Tornado and Hail in Kansas, December 14, 2014

December 14, 2014 · NWS ICT · 2 events in 2 counties and zones

Storms fired across portions of South Central Kansas in which one rare tornado touched down in Harper county causing minimal damage to trees and round hay bales.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms fired across portions of South Central Kansas in which one rare tornado touched down in Harper county causing minimal damage to trees and round hay bales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 14, 5:28 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 14, 5:28 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST SUN DEC 14 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014

THE VIGOROUS STORM OVER THE SOUTHERN/CENTRAL HIGH PLAINS CONTINUES
TO MAKE SLOW PROGRESS TOWARD THE EAST-NORTHEAST TODAY. A WELL
DEFINED DRY SLOT WILL BRING A MORE RAPID DEMISE TO THE PRECIPITATION
ACROSS PORTIONS OF SOUTHERN KANSAS THIS EVENING WHILE SOME WRAP-
AROUND PRECIPITATION MAY LINGER INTO THE MORNING HOURS ON MONDAY
ACROSS PORTIONS OF CENTRAL AND NORTHERN KANSAS. ANY BRIEF TRANSITION
TO SNOW ACROSS CENTRAL KANSAS IS NOT EXPECTED TO RESULT IN ANY
ACCUMULATION.

MORE SEASONABLE TEMPERATURES ARE ANTICIPATED IN THE WAKE OF THE
STORM SYSTEM WITH HIGHS MAINLY IN THE LOW 40S MON-WED. SHORTWAVE
RIDGING WILL MAINTAIN DRY WEATHER CONDITIONS TUE-EARLY WEDNESDAY
BEFORE A SHORTWAVE TROUGH APPROACHES LATE ON WEDNESDAY BRINGING
INCREASING CHANCES FOR LIGHT MIXED PRECIPITATION.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014

MAINTAINED LOW POPS WED NIGHT THROUGH FRI NIGHT ALTHOUGH LARGE
PHASE/AMPLITUDE DIFFERENCES AND LACK OF RUN-TO-RUN CONSISTENCY
LEAD TO A LOW CONFIDENCE FORECAST AT THIS TIME. MAINTAINED MIXED
PHASE PRECIPITATION AS A SERIES OF SHORTWAVE TROUGHS LIFT OUT OF
THE SOUTHWEST THROUGH FRIDAY NIGHT WHILE MAINTAINING SEASONABLY
COOL TEMPERATURES ACROSS THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 521 PM CST SUN DEC 14 2014

A LINE OF RAIN SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE TO
MOVE EASTWARD ACROSS THE REGION THIS EVENING...WITH SOME LIGHT
RAIN SHOWERS RE-DEVELOPING OVER CENTRAL KANSAS LATER TONIGHT. LOW
CLOUDS IN THE MVFR RANGE WILL CONTINUE TO LINGER OVER THE
AREA...WITH SOUTHERLY WINDS SWITCHING TO THE NORTHWEST AS A COLD
FRONT SWEEPS SOUTHWARD ACROSS THE REGION. THE NORTHWEST WINDS WILL
BECOME STRONG AND GUSTY DURING THE DAY ON MONDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  46  28  43 /  40  20   0   0
HUTCHINSON      40  45  25  41 /  40  30   0   0
NEWTON          41  46  26  40 /  50  30   0   0
ELDORADO        41  46  28  41 /  60  20   0   0
WINFIELD-KWLD   41  47  29  43 /  40  10   0   0
RUSSELL         35  41  21  38 /  50  30   0   0
GREAT BEND      35  42  23  40 /  40  30   0   0
SALINA          40  44  25  40 /  80  30  10   0
MCPHERSON       41  44  25  40 /  50  30   0   0
COFFEYVILLE     46  51  31  44 / 100  20   0   0
CHANUTE         47  51  29  42 / 100  20  10   0
IOLA            48  51  29  41 / 100  20  10   0
PARSONS-KPPF    46  51  30  43 / 100  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 14, 3:21 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CST SUN DEC 14 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
321 PM CST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. STRONG OR SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LIGHT WINTRY MIX MAY DEVELOP ACROSS THE AREA LATE WEDNESDAY
NIGHT WITH PERIODIC CHANCES CONTINUING INTO FRIDAY NIGHT AS A
SERIES OF SUBTLE STORM SYSTEMS LIFT OVER THE REGION. SIGNIFICANT
ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Dec 14, 5:34 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CST SUN DEC 14 2014

KSZ082-091-150000-
HARPER KS-KINGMAN KS-
534 PM CST SUN DEC 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CST

* AT 531 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HARPER...MOVING NORTHEAST AT 40
  MPH.

A BRIEF FUNNEL CLOUD OR TWO...AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...NORWICH...DANVILLE AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3722 9812 3752 9802 3748 9781 3738 9780
      3719 9792
TIME...MOT...LOC 2331Z 215DEG 34KT 3731 9796

CARUSO

The radar

The Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Harper

When
December 14, 5:38 PM CST to 5:46 PM CST
Where
Harper County, 0.98 mi NE of Harper to 2.76 mi NW of Runnymede
Rating
EF0
Path length
5.98 mi
Path width
100 yd
Reported by
Public
Coordinates
37.291, -98.010

Tornado moved to the north causing minor damage to trees and round hay bales.

Hail, Reno

When
December 14, 6:50 PM CST to 6:51 PM CST
Where
Reno County, 1.76 mi NW of (Hut)hutchinson Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
38.090, -97.890

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547261, 547254.